Nebraska, 2020Heavy Snow in Nebraska, February 3 to 4, 2020
February 3 to 4, 2020 · NWS CYS · 1 event in 1 county or zone
Heavy snow was measured in portions of Sioux County on the third and fourth. 8 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow was measured in portions of Sioux County on the third and fourth. A public report in Harrison had a heavy snowfall measurement of 6.8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 2:55 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 3, 2:55 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 AM MST Mon Feb 3 2020
.SHORT TERM...(Today and tonight)
Issued at 300 AM MST Mon Feb 3 2020
Forecast challenges this morning deal with whether to move up
start times of winter headlines for freezing drizzle impacts. Also
possible blizzard conditions out west in Carbon County.
Currently...Frontal boundary has moved well south of our area this
morning...currently laying along a line from northwestern
Kansas...to near Dixon Wyoming to Rock Springs at 2AM this
morning. Northeast upslope winds has pulled in some very low
stratus here at Cheyenne that extends up to the Summit between
Cheyenne and Laramie. Webcams showing Interstate 25 snow covered
at Douglas and points west to Casper. Webcams are also icing
up...especially east facing views...indicating freezing drizzle
has occurred up there as well. Here at the office...parking lot is
pretty slippery from the freezing drizzle and our local webcams
are iced over. So anyone out early this morning...be aware of
possible icy roads.
Made a few changes to our headlines. Now looks like the Sierra
Madre Range may not get as much snow as previously thought...so
backed off on the warning for that zone and replaced with an
Advisory. Other addition was to add the remaining Nebraska
Panhandle zones into an Advisory as we are getting 2-4 inches of
snow accumulations out there that could impact travel.
Last concern for current headlines...our neighbors to the west
contemplated a Blizzard Warning for today. GFS winds out there
shows 700mb low tracking into southwest Carbon County through the
day today. Strong winds to the north and northwest of this low
appear to stay just outside Carbon County in eastern Sweetwater
and southern Natrona Counties. SHould this low track slightly
further south...we may need to go with a short fused Blizzard
Warning for Rawlins...Muddy Gap...possibly Arlington zones for
later this morning and afternoon. For now...went with "Near
Blizzard" conditions in the current WSW product.
Everything else looks on track with headlines this morning. Looks
like areas along and west of a line from Bill to Rawlins stay in
the snow the longest with heaviest snow accumulations out there in
Converse and Carbon Counties with this event. Areas east look on
track for this afternoon as precip shifts east this evening.
.LONG TERM...(Tuesday through Sunday)
Issued at 300 AM MST Mon Feb 3 2020
Very cold temperatures tonight as 700mb temperatures fall to -20
to -22C. Should get some pretty high snow ratios with overnight
lows ranging between -5F to +5F. Windchills well below zero
overnight that will pose another hazard along with the snow.
Continue mention of very cold windchill temperatures in current
headlines. Guidance still on track for snow ending from northwest
to southeast Tuesday afternoon.
Strong winds still on track to develop behind the departing low
Tuesday night through Thursday. Craig to Casper 850/700mb height
gradients still on track to climb above 60mtrs Tuesday evening.
Did up winds from guidance in wind prone areas to warning levels.
With a fresh snow pack...ground blizzard conditions certainly
possible.
Strong winds could spill out of the wind prone areas Wednesday
night as GFS 45/50kts over Cheyenne at 750 and 800mbs that
persists through 18Z Thursday. Would anticipate travel delays on
I-80 and I-25 Tuesday night through Thursday morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1038 PM MST Sun Feb 2 2020
Poor Flying conditions will develop over the next several hours as
an arctic cold front moves in. IMC is ongoing and will worsen
through the next 24 hours with periods of snow and poor
visibility. Expect IFR at all terminals through the TAF period.
&&
.FIRE WEATHER...
Issued at 300 AM MST Mon Feb 3 2020
Minimal fire weather concerns over the next several days as
widespread snow looks to impacts southeast Wyoming and Nebraska
Panhandle through the next 48 hours. Low pressure will track along
the Wyoming and Colorado state line over the next 24 to 48 hours.
Strong winds return Tuesday evening and persist through Thursday
as the low departs east. Widespread blowing snow from the fresh
snowpack will continue Wednesday and Thursday. Another low
pressure system moves into the area Friday for more accumulating
mountain snow and cold temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM this morning to 5 PM MST Tuesday
for WYZ108-114-116-117.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for WYZ119.
Winter Storm Warning from 5 AM early this morning to 5 PM MST
Tuesday for WYZ102-106-107-109-110.
Winter Storm Warning until 11 AM MST Tuesday for WYZ101-103>105.
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Tuesday for WYZ111>113-115.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Tuesday for WYZ118.
NE...Winter Storm Warning from 11 AM this morning to 5 PM MST Tuesday
for NEZ095.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday for NEZ002-003-019>021-054-055-096.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCCHazardous weather outlook, Feb 3, 4:10 AM MST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 AM MST Mon Feb 3 2020
NEZ095-WYZ102-106>108-116>118-041115-
North Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
410 AM MST Mon Feb 3 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of freezing drizzle this morning to make area roads icy in
spots through mid morning. Please slow down and allow extra time
to reach your destination this morning.
A Winter Storm Warning is in effect this afternoon through Tuesday.
Very cold temperatures, periods of moderate to heavy snow, areas
of freezing drizzle, and dangerous travel conditions are expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow looks to come to an end Tuesday afternoon as the low pressure
system bringing the snow shifts east. Immediately behind the
exiting low pressure system...strong west to southwest winds are
expected to develop that could cause areas of blowing snow with
this fresh snowpack. Hazardous travel conditions can be expected
through Thursday.
.Spotter information statement...
Spotter activation will not be needed. However...please relay any
snow accumulations you may receive to the National weather Service
in Cheyenne at 8 0 0 2 6 9 6 2 2 0.
NEZ002-003-019>021-054-055-096-WYZ119-041115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-East Laramie County-
410 AM MST Mon Feb 3 2020
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Areas of freezing drizzle this morning to make area roads icy in
spots through mid morning. Please slow down and allow extra time
to reach your destination this morning.
A Winter Weather Advisory is in effect for most of the Nebraska
panhandle for periods of snow and patchy blowing and drifting
snow. Very cold temperatures, periods of snow and freezing
drizzle, and hazardous travel conditions are expected through
Tuesday evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow is expected to come to an end Tuesday afternoon and evening
from northwest to southeast. Roads could be quite slippery Tuesday
morning.
.Spotter information statement...
Spotter activation will not be needed. However...please relay any
snow accumulations you may receive to the National weather Service
in Cheyenne at 8 0 0 2 6 9 6 2 2 0.
WYZ101-103>105-109-110-114-041115-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-Snowy Range-
410 AM MST Mon Feb 3 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong low pressure system moving through Colorado and an arctic
cold front that moved through Sunday will combine to bring
sharply colder temperatures and periods of snow. The snow may be
heavy at times, along with some blowing snow. A Winter Storm
Warning is now in effect through Tuesday afternoon for central
and east central Wyoming.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow looks to come to an end Tuesday afternoon as the low pressure
system bringing the snow shifts east. Immediately behind the
exiting low pressure system...strong west to southwest winds are
expected to develop that could cause areas of blowing snow with
this fresh snowpack. Hazardous travel conditions can be expected
through Thursday.
.Spotter information statement...
Spotter activation will not be needed. However...please relay any
snow accumulations you may receive to the National weather Service
in Cheyenne at 8 0 0 2 6 9 6 2 2 0.
WYZ111>113-115-041115-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-
410 AM MST Mon Feb 3 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will move through the lower elevations of
Carbon and Albany counties early this morning and will interact
with a low pressure system moving through northern Colorado.
Gusty east to southeast winds will develop behind the cold front.
A Winter Weather Advisory is in effect starting late this morning
and continuing through Tuesday. Snow accumulations will be highly
variable due to mountain snow shadowing on the western side of
ridges and mountain ranges.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow will come to an end Tuesday afternoon with strong west to
southwest winds developing behind the exiting low. Any areas that
received a fresh snowpack could see hazardous driving conditions
in blowing and drifting snow through Thursday.
.Spotter information statement...
Spotter activation will not be needed. However...please relay any
snow accumulations you may receive to the National weather Service
in Cheyenne at 8 0 0 2 6 9 6 2 2 0.
In the hours before
Special weather statement, Feb 3, 2:18 AM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 AM MST Mon Feb 3 2020
WYZ116>118-031430-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
218 AM MST Mon Feb 3 2020
Freezing drizzle and fog has developed over the South Laramie
Range along Interstate 80 between Cheyenne and Laramie. Current
WYDOT observations are reporting below one-quarter mile
visibility with slick road surfaces. Ice accumulations of one-
tenth inch was reported in Cheyenne over the last hour due to
freezing drizzle. Additional ice accumulation could result in
slick roadways into early this morning. For morning travel,
anticipate icy roads and black ice.
Heavy Snow, North Sioux
- When
- February 3, 5:00 AM MST to February 4, 5:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Public report of 6.8 inches of heavy snow in Harrison Nebraska.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 202056 kt wind · 13 events
- Frost and Freeze in California, February 3 to 5, 202012 events
- Heavy Snow in Utah, February 3 to 4, 202011 events
- High Wind in Nevada, February 3, 202070 kt wind · 8 events
- Winter Weather in Colorado, February 3 to 4, 20208 events
- High Wind in Arizona, February 3, 202068 kt wind · 6 events
- Winter Storm and Winter Weather in Colorado, February 3 to 4, 20206 events
- Winter Storm and Heavy Snow in Alaska, February 3 to 4, 20203 events
- High Wind in Texas, February 3, 202057 kt wind · 2 events
- Winter Weather in Utah, February 3, 20202 events
- Heavy Snow in Nevada, February 3 to 4, 20202 events
- Funnel Cloud in Puerto Rico, February 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869948.